Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 311, NWS Pittsburgh, PA

October 16, 2021Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 16, 2021, 8:13 AM EDT for Jefferson County, Pennsylvania. It was in force for 17 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2021, 8:13 AM EDT (12:13 UTC)
Expired
Oct 16, 2021, 8:30 AM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jefferson County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 8:13 AM EDTTSTM WND DMG10 Wsw Portland Mills, PANUMEROUS TREES DOWN ALONG RIVER ROAD, EAST OF BRIDGE ROAD. A TREE FELL ON A HOUSE, ANOTHER ON A CABIN, AND TREES FELL ON TWO PARKED VEHICLES.
Oct 16, 8:14 AM EDTTSTM WND DMG2 Wnw Green Briar, PAREPORT OF MULTIPLE PHONE LINES AND SEVERAL POLES DOWN ALONG ROUTE 949. ROUTE CLOSED AT ONE POINT DUE TO DOWNED TREES. TIME ESTIMATED BASED ON RADAR.
Oct 16, 8:16 AM EDTTSTM WND DMG2 Nne Pardus, PAREPORT OF ELETRICAL LINES DOWN ON MC VITTY ROAD IN WASHINGTON TOWNSHIP. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS51 KPBZ 161213
SVRPBZ
PAC065-161230-
/O.NEW.KPBZ.SV.W.0311.211016T1213Z-211016T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
813 AM EDT Sat Oct 16 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Eastern Jefferson County in west central Pennsylvania...

* Until 830 AM EDT.

* At 813 AM EDT, severe thunderstorms were located along a line
  extending from 8 miles west of Portland Mills to near Brookville to
  near Reynoldsville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Reynoldsville, Brockway, Sykesville, and Falls Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4120 7877 4113 7880 4102 7880 4102 7900
      4135 7902 4138 7897 4136 7896 4126 7874
      4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1213Z 259DEG 41KT 4136 7899 4119 7898 4106 7899 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bookbinder
1 follow-up statement
528 
WWUS51 KPBZ 161226
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
826 AM EDT Sat Oct 16 2021

PAC065-161235-
/O.EXP.KPBZ.SV.W.0311.000000T0000Z-211016T1230Z/
Jefferson PA-
826 AM EDT Sat Oct 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 830 AM EDT...
    
The squall line which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4120 7877 4113 7880 4102 7880 4102 7900
      4135 7902 4138 7897 4136 7896 4126 7874
      4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1225Z 259DEG 41KT 4136 7899 4119 7898 4106 7899 

$$

Bookbinder

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 7:59 AM EDT, 14 minutes earlier.

Area forecast discussion, Oct 16, 7:59 AM EDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
759 AM EDT Sat Oct 16 2021

.SYNOPSIS...
Showers and isolated thunderstorms are expected part of today as a
cold front crosses the region. Scattered showers are still possible,
mainly north of Pittsburgh, tonight and Sunday as an upper level
trough crosses. Dry weather returns by early next week under high
pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Shear enhanced by low lvl wind backing to the SSE has resulted in a
greater svr tstm potential erly this morning. Will continue with
localized warnings where needed. This potential will quickly end with
FROPA.

Maintained categorical POPs this morning with ample deep layer
moisture, shortwave and jet supported ascent, associated with the
approach and passage of a cold front.

Isolated to scattered showers are expected behind the front as a
deepening upper trough crosses the Great Lakes/Ohio Valley regions. A
tightening pressure gradient and mixing behind the front should also
result in gusty W wind between 20 and 30 mph. Expect high
temperatures to be reached this morning, and then slowly fall through
the day in cold advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Isolated to scattered showers are expected, mainly from PIT north,
tonight and Sunday as a reinforcing trough axis crosses the Great
Lakes/Upr OH Valley regions, and some lake enhancement occurs in a
WNW boundary layer flow. Lake-850 temperature differences around 20
deg C are expected to produce this lake enhancement.

Rain chances should end Sunday night as the trough axis shifts east,
boundary layer flow backs, and sfc high pressure builds across the
region. Seasonable temperatures are expected through the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry and gradually warmer weather is expected through mid week as a
ridge builds across the Eastern CONUS. A fast moving trough in an
amplified pattern should return shower chances Thursday and Friday as
it approaches/crosses the Upper Ohio Valley region.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
MVFR to IFR restrictions in showers/isold thunderstorms will
continue this morning with a crossing cold front. Expect a wshft to
the NW after FROPA, with gusts from 20-25kt as the pressure gradient
tightens and mixing increases. General MVFR stratocu cigs and sct
showers are expected through part of the afternoon as an upper trough
axis crosses the region.

Additional MVFR cig restrictions are likely tonight N of PIT as the
boundary lyr flow veers to the WNW, producing some lake enhancement
to showers as a reinforcing trough crosses the region. Wind should
diminish overnight as mixing subsides.

.Outlook...
MVFR cigs are expected tonight/Sun for FKL and DUJ in sct shra with a
crossing trough and WNW lake enhanced flow. Genl VFR is then expected
through Wed under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 16, 3:05 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Sat Oct 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 16, 4:31 AM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 AM EDT Sat Oct 16 2021

OHZ039-040-049-050-058-059-160900-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Belmont OH-
Carroll OH-
431 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT HARRISON...CENTRAL JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHERN CARROLL...NORTHWESTERN BELMONT AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 500 AM EDT...

At 430 AM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cadiz, Freeport, Wintersville, Antrim, Hopedale, Flushing,
Smithfield, Adena, Jewett, Amsterdam, Richmond, and Holloway.

This includes Interstate 70 in Ohio between mile markers 193 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 8133 4020 8145 4052 8082 4029 8065
TIME...MOT...LOC 0830Z 239DEG 43KT 4017 8130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Oct 16, 5:01 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     TSTM WND DMG     3 S NEW CONCORD         39.95N  81.74W
10/16/2021                   MUSKINGUM          OH   SOCIAL MEDIA

            TREES DOWN

&&

EVENT NUMBER PBZ2102406

07
Special weather statement, Oct 16, 5:37 AM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
537 AM EDT Sat Oct 16 2021

OHZ041-050-PAZ020-021-029-WVZ001-161015-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Hancock WV-
537 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 615 AM EDT...

At 537 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Cumberland, or 8 miles northwest of Steubenville, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weirton, Steubenville, Franklin Park, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Economy, Ambridge, New Brighton,
and Toronto.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 14 and 16.
  Interstate 376 in Pennsylvania between mile markers 31 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4036 8075 4052 8087 4082 8029 4058 8011
TIME...MOT...LOC 0937Z 240DEG 29KT 4048 8073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Oct 16, 7:23 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
723 AM EDT Sat Oct 16 2021

PAZ015-022-161145-
Armstrong PA-Clarion PA-
723 AM EDT Sat Oct 16 2021

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ARMSTRONG AND
SOUTHWESTERN CLARION COUNTIES THROUGH 745 AM EDT...

At 721 AM EDT, Doppler radar was tracking a broken line of intense
showers along a line extending from near Rimersburg to East Brady to
Worthington, associated with a strong cold front. This line was
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rimersburg, New Bethlehem, East Brady, and Sligo.

This includes Interstate 80 in Pennsylvania near mile marker 62.

LAT...LON 4119 7939 4099 7932 4093 7965 4103 7966
TIME...MOT...LOC 1121Z 252DEG 20KT 4105 7961 4098 7964 4090 7964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bookbinder
Special weather statement, Oct 16, 7:44 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
744 AM EDT Sat Oct 16 2021

WVZ510>512-161215-
Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-Preston WV-
744 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONONGALIA AND
NORTHERN PRESTON COUNTIES THROUGH 815 AM EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
Brookhaven, or 8 miles west of Kingwood, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingwood, Reedsville, Masontown, Albright, Valley Point, Gladesville,
Hazelton, Cranesville, and Browns Chapel.

This includes Interstate 68 in West Virginia between mile markers 25
and 31.

LAT...LON 3944 7989 3944 7991 3954 7991 3972 7948
      3950 7948 3941 7989
TIME...MOT...LOC 1144Z 243DEG 55KT 3951 7983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bookbinder

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:52 AM EDTSevere Thunderstorm WarningPBZBeaver, Washington38 min
Oct 16, 5:37 AM EDTSpecial Weather StatementPBZBeaver38 min
Oct 16, 5:47 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington43 min
Oct 16, 6:07 AM EDTTornado WarningPBZBeaver23 min
Oct 16, 6:54 AM EDTTornado WarningPBZButler21 min
Oct 16, 7:23 AM EDTSpecial Weather StatementPBZClarion22 min
Oct 16, 7:40 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.